Alert archive / Washington / Flash Flood Warnings in 2013

Flash Flood Warning 10, NWS Spokane, WA

August 4, 2013Chelan County, Washington

NWS Spokane, WA issued this flash flood warning at Aug 4, 2013, 7:28 PM PDT for Chelan County, Washington. It was in force for 2 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 4, 2013, 7:28 PM PDT (02:28 UTC)
Expired
Aug 4, 2013, 9:30 PM PDT
In force
2 hr
Issued by
NWS Spokane, WA
Area
Storm-based polygon
Flood severity
None

County Chelan County, WA

The radar

The Seattle radar (KATX), 177 km from the middle of the area, began a volume at 02:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 4, 7:30 PM PDTHEAVY RAIN 05 Wsw Wenatchee, WASPOTTER CHELAN 22 ESTIMATED 0.65 OF RAIN IN 30 MINUTES UNDER STRONG THUNDERSTORM.
Aug 4, 7:45 PM PDTFLASH FLOOD2 W Wenatchee, WAWITNESS DESCRIBED A WALL OF WATER, MUD, ROCKS, BRANCHES AND TREE LIMBS COMING DOWN NUMBER 1 CANYON ROAD. HE SAID HE COULD HEAR THE ROCKS SCRAPING ON THE ROAD.
Aug 4, 8:00 PM PDTFLASH FLOOD2 W Wenatchee, WADEBRIS FLOW REACHED INTERSECTION OF LARS LANE AND NUMBER 1 CANYON ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Quillayute State, WA (KUIL), launched 00:00Z, 2.5 hours before the alert went out and 308 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Quillayute State, WA at 00:00Z on 2013-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Quillayute State, WA at 00:00Z on 2013-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1192 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

487 
WGUS56 KOTX 050228
FFWOTX
WAC007-050430-
/O.NEW.KOTX.FF.W.0010.130805T0228Z-130805T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
728 PM PDT SUN AUG 4 2013

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL CHELAN COUNTY IN NORTH CENTRAL WASHINGTON...

* UNTIL 930 PM PDT

* AT 721 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO STUMP
  CAMPGROUND AND CANYON BURN SCAR

PRECAUTIONARY/PREPAREDNESS ACTIONS...


THE AFFECTED AREAS ARE THE CANYON FIRE BURN SCARS IN NUMBER 1 AND
NUMBER 2 CANYONS ABOVE WENATCHEE. HIGH INTENSITY RAINFALL ON THE
BURNED AREAS CAN CAUSE DANGEROUS FLASH FLOODING AND DEBRIS FLOWS.
RESIDENTS AND MOTORISTS IN AND BELOW THE CANYONS...INCLUDING IN THE
CITY OF WENATCHEE...SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE
AND PROPERTY.

THE AFFECTED AREAS ARE THE PEAVINE CANYON FIRE BURN SCARS IN THE
MISSION CREEK DRAINAGE ABOVE CASHMERE. HIGH INTENSITY RAINFALL ON THE
BURNED AREAS MAY CAUSE DANGEROUS FLASH FLOODING AND DEBRIS FLOWS.
RESIDENTS AND MOTORISTS IN AND BELOW THE PEAVINE CANYON FIRE BURN
SCARS...INCLUDING THOSE THAT LIVE ALONG MISSION CREEK FROM THE BURN
SCAR TO THE WENATCHEE RIVER...SHOULD TAKE IMMEDIATE PRECAUTIONS TO
PROTECT LIFE AND PROPERTY.

&&

LAT...LON 4735 12057 4745 12043 4747 12036 4743 12035
      4728 12043 4728 12044 4731 12051 4730 12057
      4733 12059

$$

TOBIN
1 follow-up statement
986 
WGUS76 KOTX 050405
FFSOTX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
905 PM PDT SUN AUG 4 2013

WAC007-050414-
/O.CAN.KOTX.FF.W.0010.000000T0000Z-130805T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHELAN WA-
905 PM PDT SUN AUG 4 2013

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTH CENTRAL
CHELAN COUNTY...

THE STORM WHICH PRODUCED THE FLASH FLOODING HAS MOVED OUT OF THE
AREA. THUS FLOODING IS NO LONGER EXPECTED.

LAT...LON 4735 12057 4745 12043 4747 12036 4743 12035
      4728 12043 4728 12044 4731 12051 4730 12057
      4733 12059

$$

TOBIN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 4:22 PM PDT, 3 hours 6 minutes earlier.

Area forecast discussion, Aug 4, 4:22 PM PDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
422 PM PDT Sun Aug 4 2013

.SYNOPSIS...
Summer weather will return to the Inland Northwest as a warming
trend continues this week. The northern mountains and upper
Columbia Basin may see some showers and thunderstorms through
Monday, but drier weather is expected for mid week. There is
better chance of thunderstorms returning for the area by Friday
and into the weekend.

&&

.DISCUSSION...
Tonight and Monday...An upper level short wave trough over
southern British Columbia this afternoon will track southeast into
Northeast Washington and the North Idaho Panhandle overnight
tonight into Monday. Afternoon heating...abundant low level
moisture...and weak lift from this approaching trough will
continue to produce scattered showers and thunderstorms over the
northern mountains, and East Slopes of the Cascades through this
evening. Some of this convection may spill off the mountains into
the Wenatchee area and Okanogan Valley. The forecast becomes a
little more difficult overnight. Weak lift moving across the area
and some mid level instability with 700-500mb theta e lapse rates
may result in isolated showers persisting overnight mainly in the
same areas as this evening. With 700-500mb most unstable CAPE's
less than 100 J/KG lightning is not expected overnight. Exception
is over the Blue Mountains, Lewiston area, and Camas Prairie. A
wave coming out of Central Oregon this evening tracks into these
areas overnight into Monday morning with NAM showing 200-300 J/KG
of elevated CAPE which combined with some lift could spark
isolated thunderstorms. With these storms fast moving rainfall
amounts would be light. On Monday the best instability will be
over far Northeast Washington and North Idaho with the short wave
trough passing through during peak heating. Scattered showers and
thunderstorms will increase in the late morning and afternoon in
this area. Elsewhere mainly isolated coverage of showers and
thunderstorms is expected...confined mostly to the high terrain.
JW

Monday night through Wednesday night: The pesky upper level
disturbance will slide east Monday night while high pressure
builds into western Washington and across the Cascades. Isolated
showers and thunderstorms will still be found across the Idaho
Panhandle mountains Monday evening but will quickly diminish
overnight. A high pressure ridge will pump up over the Pacific NW
for Tuesday through Wednesday with a southerly flow and drier and
warmer weather. Summer conditions will return with temperatures
rising above seasonal normals through mid week. There will be
minor disturbances that will need to be monitored, both to the
north and to the south of the ridge. To the north, the storm track
will lie across central BC into Alberta and a couple disturbances
will track over the ridge and flatten it. This may may lead to a
slight chance of convection near the Canadian border by Wednesday
and into Wednesday night. Meanwhile to the south, the southerly
flow on the back side of the ridge will pump monsoon moisture
northward. This moisture will spread over Oregon by Wednesday.
/rfox.

Thursday through Friday Morning...The ridge should be holding in
place for much of the Inland Northwest. This should keep
temperatures around from what we experience on Wednesday. Moisture
associated with the low pressure center that will be off the
northern California coast will have to be watched, but it looks it
will hold off at during this time frame. Will keep pops very low
for this period, with the exception of the far northeast
Washington mountains into the mountains of the Idaho panhandle. A
shortwave moving south through Alberta should provide enough lift
for some showers and isolated thunderstorms to develop. These
would likely remain over the higher terrain, leaving the lower
elevations dry. ty

Friday afternoon through Sunday...Model agreement is good
regarding the overall flow regime featuring a weakening upper low
over northern California shifting northward into Oregon as it
weakens further by next weekend. The forecast area lays to the
north of this upper low and will be in a  sort of dead zone between
the upper low tot he south and a weak ridgy/westerly flow to the
north. A surface thermal trough will continue to be well
established over the Columbia Basin through the period. This
augers fro continued warm and summer-like temperatures...probably
above normal but not record breaking. The air mass will also
become increasingly moist and sensibly muggy as the weekend
approaches as a Pacific/Monsoonal composite moisture feed wells up
from the south into the region under the southerly flow wrapping
around the upper low.

Thus...in addition to being warm and increasingly humid (for this
part of the country at least) this heat and moisture will lead to
gradually increasing surface based CAPE values every afternoon for
an overall increase in thunderstorm potential as the week wears
on...probably pretty much confined to the mountains on Friday but
becoming more active and spreading into the valleys and basin
Saturday and Sunday with the largest threat on Sunday as the
remnants of the upper low may add some weak upper level forcing to
the mix. /Fugazzi

&&

.AVIATION...
00Z TAFS...Sct tsra will remain over the Nrn Mtns through 03z...with
a few storms beginning to fire over the higher terrain just west of
Wenatchee.  An upper-level wave swinging through the region tonight
will keep a small chance for elevated showers across the terminals
with a minimal chance for thunder.  Surface based convection will
redevelop across NE WA and the Nrn ID Panhandle on Monday but should
be an early aftn event as the trof tracks into MT and the air mass
quickly stabilizes in its wake. /sb

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        60  84  62  88  63  89 /  10  20  10   0  10  10
Coeur d'Alene  55  82  57  87  57  89 /  10  20  20   0  10  10
Pullman        50  85  53  89  53  89 /  10  10  10   0  10  10
Lewiston       62  93  64  97  64  97 /  20  20   0   0  10  10
Colville       52  85  55  92  56  95 /  20  20  10   0  10  10
Sandpoint      49  80  52  84  52  88 /  20  40  20   0  10  10
Kellogg        54  81  56  84  56  88 /  10  30  20   0  10  10
Moses Lake     59  92  63  96  63  96 /  20  10   0   0  10  10
Wenatchee      64  91  67  96  67  96 /  20  10   0   0  10  10
Omak           60  91  62  97  63  97 /  20  20  10   0  10  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, Aug 4, 5:03 AM PDT, 14 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
503 AM PDT SUN AUG 4 2013

IDZ001>004-026-027-WAZ031>038-041>044-051215-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
503 AM PDT SUN AUG 4 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 4, 2:26 PM PDT, 5 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
226 PM PDT SUN AUG 4 2013

WAZ042-042215-
OKANOGAN WA-
226 PM PDT SUN AUG 4 2013

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL OKANOGAN COUNTY IN NORTH CENTRAL WASHINGTON

UNTIL 315 PM PDT

AT 217 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 17 MILES NORTHWEST OF OMAK..MOVING SOUTHEAST AT 5
MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
   CONCONULLY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4861 11964 4846 11978 4853 11992 4862 11983
TIME...MOT...LOC 2126Z 304DEG 5KT 4856 11979

MJF
Special weather statement, Aug 4, 3:09 PM PDT, 4 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
309 PM PDT SUN AUG 4 2013

WAZ037-038-042300-
FERRY WA-STEVENS WA-
309 PM PDT SUN AUG 4 2013

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  WEST CENTRAL STEVENS COUNTY IN NORTHEAST WASHINGTON
  EAST CENTRAL FERRY COUNTY IN NORTHEAST WASHINGTON

UNTIL 400 PM PDT

AT 300 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 16 MILES NORTHEAST OF SHERMAN PASS..MOVING
SOUTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
   BOYDS...
   MARCUS...
   KETTLE FALLS...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4860 11799 4852 11822 4876 11830 4880 11816
TIME...MOT...LOC 2209Z 335DEG 14KT 4872 11818

MJF
Local storm report, Aug 4, 6:53 PM PDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
653 PM PDT SUN AUG 04 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0649 PM     HEAVY RAIN       E CONCONULLY            48.56N 119.75W
08/04/2013  U0.00 INCH       OKANOGAN           WA   LAW ENFORCEMENT

            OKANOGAN SHERIFF REPORTED HEAVY RAIN AT 230 PM THAT
            CAUSED SOME DEBRIS TO CROSS SINHALEKIN RD. SHERIFF DEPT
            INDICATED DEBRIS WAS CLEANED UP QUICKLY.

&&

BTOBIN

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 5:08 PM PDTAreal Flood AdvisoryOTXFerry112 min
Aug 4, 5:44 PM PDTAreal Flood AdvisoryOTXPend Oreille2 hr
Aug 4, 7:32 PM PDTSevere Thunderstorm WarningOTXChelan, Douglas43 min

Nearby

Flash Flood Warnings in Washington, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.